Alert archive / Texas / Tornado Warnings in 2023

Tornado Warning 14, NWS Austin/San Antonio, TX

August 22, 2023Frio County, Texas

NWS Austin/San Antonio, TX issued this tornado warning at Aug 22, 2023, 12:13 PM CDT for Frio County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2023, 12:13 PM CDT (17:13 UTC)
Expired
Aug 22, 2023, 12:45 PM CDT
In force
32 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Frio County, TX

The radar

The Laughlin AFB radar (KDFX), 110 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 5.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2023-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2023-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1610 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

065 
WFUS54 KEWX 221713
TOREWX
TXC163-221745-
/O.NEW.KEWX.TO.W.0014.230822T1713Z-230822T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Austin/San Antonio TX
1213 PM CDT Tue Aug 22 2023

The National Weather Service in Austin San Antonio has issued a

* Tornado Warning for...
  Northwestern Frio County in south central Texas...

* Until 1245 PM CDT.
    
* At 1213 PM CDT, a severe thunderstorm capable of producing a
  tornado was located over North Pearsall, or over Pearsall, moving
  west at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Pearsall, North Pearsall, Divot, and Bluff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 2898 9941 2900 9899 2882 9896 2872 9941
TIME...MOT...LOC 1713Z 082DEG 35KT 2890 9906 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

RUNYEN
2 follow-up statements
490 
WWUS54 KEWX 221724
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
1224 PM CDT Tue Aug 22 2023

TXC163-221745-
/O.CON.KEWX.TO.W.0014.000000T0000Z-230822T1745Z/
Frio TX-
1224 PM CDT Tue Aug 22 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT FOR WEST
CENTRAL FRIO COUNTY...
    
At 1223 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Pearsall, moving west at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Bluff around 1230 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 2896 9908 2884 9907 2875 9941 2898 9941
TIME...MOT...LOC 1723Z 084DEG 31KT 2889 9915 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

RUNYEN
500 
WWUS54 KEWX 221736
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
1236 PM CDT Tue Aug 22 2023

TXC163-221745-
/O.EXP.KEWX.TO.W.0014.000000T0000Z-230822T1745Z/
Frio TX-
1236 PM CDT Tue Aug 22 2023

...THE TORNADO WARNING FOR WEST CENTRAL FRIO COUNTY WILL EXPIRE AT
1245 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 2896 9908 2884 9907 2875 9941 2898 9941
TIME...MOT...LOC 1735Z 082DEG 35KT 2887 9928 

$$

RUNYEN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this tornado warning went out at Aug 22, 6:34 AM CDT, 5 hours 39 minutes earlier.

Area forecast discussion, Aug 22, 6:34 AM CDT, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
634 AM CDT Tue Aug 22 2023

...New AVIATION...

.SHORT TERM...
(Today through Wednesday)
Issued at 445 AM CDT Tue Aug 22 2023

Tropical Storm Harold has formed in the Gulf and is moving toward
Texas coast. The center of the storm will move across the South
Texas coast between Corpus Christi and Brownsville sometime this
afternoon. The storm will then continue moving toward the west-
northwest across South Texas and into Mexico. It will weaken as it
moves inland losing tropical storm strength quickly. The main threat
to our CWA will be a chance for heavy rain across our southwestern
counties. One to three inches of rainfall, with some locally higher
amounts, is possible. WPC has issued a Marginal to Slight Risk (1-2
of 4) of Excessive Rainfall for our western region. There is likely
to be a sharp gradient with the rain farther north. Most of the area
will see less than a quarter of an inch and the area north and
northeast of San Antonio less than a tenth of an inch.

There will also be a low threat for tornadoes as the storm passes by
to our south. SPC has included the area along and south of I-10/Hwy
90 in the Marginal Risk (1 of 5) today.

Winds will increase this afternoon as the center of Harold moves by.
Wind speeds of 15 to 25 mph with gusts up to 35 mph will be
widespread across the southern and western parts of our CWA. The
strongest winds will be closest to the center of the storm in our
southwestern counties where we could see gusts over 50 mph for a few
hours this evening. We have issued a Wind Advisory over this region.

The wind and tornado threats should end by this evening as the
center of the storm moves farther to the west. Rain chances will
continue along the Rio Grande into the overnight. Models,
particularly the ECMWF, keep rain chances in the forecast for
Wednesday. QPF for this period is only a few hundredths of an inch.

Mostly cloudy skies will keep temperatures down a bit over most of
the region and we will likely see highs less than 100 for the first
time this month. Unfortunately, this will not be the case for the
northeast where highs will reach 100 to 105 today. Temperatures will
start to rebound Wednesday with less cloud cover and triple digits
will spread back to the south and west. Although most of the western
half of the CWA will stay in the middle to upper 90s.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 445 AM CDT Tue Aug 22 2023

Lingering showers associated to Harold are forecast to affect parts
of the Rio Grande Plains on Wednesday evening as the remnant low
pushes into southwestern New Mexico. Dry weather conditions are
forecast for the overnight period into Thursday for all of South
Central Texas as the subtropical high builds back into our region.
This translates to dry and hot weather conditions with Thursday's
high temperatures ranging from 100 to 108 across the Hill Country, I-
35 corridor and the Coastal Plains. Temperatures are forecast to be
several degrees cooler over portions of the southern Edwards Plateau
and Rio Grande Plains due to cloudiness with highs in the upper 90s.
Heat headlines are likely issued during future weather forecast
packages for Thursday.

The heat continues on Friday with highs ranging from 100 to 108
across most areas and upper 90s across the Rio Grande. New heat
headlines will be needed across most areas. In addition, there is a
slight chance for showers and thunderstorms across the eastern two-
thirds of the local area due to the passage of small perturbations
along the periphery of the subtropical high.

For the upcoming weekend, expecting little changes in the overall
weather pattern with the subtropical high slowly shifting to the
west into the four corners region and remaining hot over the local
area with anticipated heat headlines. In addition, fire weather
concerns are expected throughout the extended forecast period for
most areas.

By Monday, an upper level short is forecast to push across the
Southern Plains and the subtropical high weakens a bit to cool
things off a few degrees during the afternoon period. However, highs
are expected to be around the upper 90s up to 105.

&&

.AVIATION...
(12Z TAFS)
Issued at 624 AM CDT Tue Aug 22 2023

All terminals will be VFR outside of any convection from TS Harold
during the afternoon and early evening. The best chances for showers
will be at DRT starting around 20Z. Lower chances in the San Antonio
area and essentially no chance at AUS. Winds will increase at all
terminals by mid-morning and then shift during the afternoon and
decrease during the evening. There is a slight chance for MVFR
ceilings in the San Antonio area, but we have decided to leave this
out of the TAFs as most guidance does not include it.

&&

.FIRE WEATHER...
Issued at 445 AM CDT Tue Aug 22 2023

The path of Harold across South Texas will mean only the
northeastern part of our CWA will warm above 100. This will drop
relative humidity below 30% across this region. Winds in this area
will be a bit breezy this afternoon. This weather combined with dry
fuels has led us to issue a Red Flag Warning for the northern Hill
Country and northern I-35 corridor. Most of the rest of the CWA will
be under a Fire Danger Statement with stronger winds, but higher
humidity.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry             103  78 104  78 /  40  10  10   0
Austin Bergstrom Intl Airport 101  76 103  78 /  40  10  10   0
New Braunfels Muni Airport     98  78 102  76 /  60  20  20   0
Burnet Muni Airport           101  76 101  78 /  20  10  10   0
Del Rio Intl Airport           96  78  95  78 /  80  70  70  10
Georgetown Muni Airport       103  77 103  79 /  20  10  10  10
Hondo Muni Airport             94  77  98  74 /  70  40  50  10
San Marcos Muni Airport        99  75 102  75 /  50  10  20   0
La Grange - Fayette Regional   98  78 101  77 /  50  10  10   0
San Antonio Intl Airport       95  79  99  78 /  70  30  30  10
Stinson Muni Airport           95  79 100  77 /  80  30  30   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from noon today to 7 PM CDT this evening for Atascosa-
Dimmit-Frio-Kinney-Maverick-Medina-Uvalde-Val Verde-Zavala.

&&

Short-Term...05
Long-Term...17
Aviation...05
Hazardous weather outlook, Aug 22, 5:05 AM CDT, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
505 AM CDT Tue Aug 22 2023

TXZ171>173-183>194-202>209-217>225-228-231015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
505 AM CDT Tue Aug 22 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A Red Flag Warning is in effect for the northern Hill Country and
Austin metro area this afternoon and evening.

A Wind Advisory is in effect for Atascosa, Frio, Zavala, Dimmit,
Maverick, Medina, Uvalde, Kinney, and Val Verde Counties this
afternoon.

Tropical Storm Harold will bring a chance for locally heavy rain
and isolated tornadoes this afternoon and evening across the
southern half of the region.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Temperatures will increase Thursday for eastern portions of the
region, and expand westward Friday into next weekend, resulting in
an increased risk for heat related illness and potential Heat
Advisories and Excessive Heat Warnings.

.SPOTTER INFORMATION STATEMENT...

Please report any severe weather to the National Weather Service.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:37 PM CDTSpecial Weather StatementEWXVal Verde53 min
Aug 21, 8:18 PM CDTSpecial Weather StatementEWXVal Verde27 min
Aug 21, 8:45 PM CDTSpecial Weather StatementEWXVal Verde45 min
Aug 22, 1:44 PM CDTHeat AdvisoryEWXBastrop, Burnet, Caldwell, Fayette, Lavaca, Lee and 3 more31 hr
Aug 22, 2:44 PM CDTSpecial Weather StatementEWXComal, Guadalupe46 min
Aug 22, 2:49 PM CDTSevere Thunderstorm WarningEWXBexar, Comal, Guadalupe41 min
Aug 22, 3:21 PM CDTSevere Thunderstorm WarningEWXBandera, Bexar, Comal, Kendall, Medina39 min
Aug 22, 3:37 PM CDTSpecial Weather StatementEWXHays, Kendall, Travis23 min
Aug 22, 3:49 PM CDTSevere Thunderstorm WarningEWXBandera, Bexar, Medina, Uvalde26 min
Aug 22, 4:03 PM CDTSpecial Weather StatementEWXBlanco27 min
Aug 22, 4:17 PM CDTSpecial Weather StatementEWXBandera28 min
Aug 22, 4:50 PM CDTSpecial Weather StatementEWXBexar40 min
Aug 22, 5:28 PM CDTSpecial Weather StatementEWXBexar, Comal, Guadalupe47 min
Aug 22, 6:18 PM CDTSpecial Weather StatementEWXComal42 min

Nearby

Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.